Hail, Indian River
- When
- August 9, 5:15 PM EST
- Where
- Indian River County, 6 mi W of Vero Beach
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 27.633, -80.500
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 9, 1:11 PM EST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 211 PM EDT TUE AUG 9 2005 .DISCUSSION... DISCUSSION... TONIGHT...REPEAT OF YESTERDAY AFTERNOON WHERE THE WEST COAST SEA BREEZE PUSHED ACROSS A LARGE PORTION OF CENTRAL FLORIDA BEFORE INTERACTING WITH A SLOWLY WESTWARD MOVING EAST COAST SEA BREEZE. SPACE CENTER VERTICAL WIND PROFILERS INDICATING DEEP SOUTH TO SOUTHWEST FLOW WHICH WILL STEER STORMS TO THE COAST. EXPECT SOME STORMS...MAINLY FROM SOUTH LAKE...ORANGE AND NORTH BREVARD COUNTIES NORTH...TO BECOME STRONG ENOUGH TO PRODUCE FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS THAT CAN DUMP A LOT OF RAIN DUE TO SLOW STORM MOTION. STORMS SHOULD WIND DOWN BY LATE EVENING WITH LOSS OF DAY TIME HEATING AND STABLIZING COLD AIR OUTFLOWS FROM EARLIER STORMS. WED-THU...LOW LEVEL RIDGE AXIS REMAINS SOUTH OF FORECAST AREA WITH CONTINUATION OF SW STEERING FLOW. AS RIDGE BEGINS TO BUILD ALOFT...MOISTURE LEVELS WILL SLOWLY AND GRADUALLY TREND DOWNWARD...AND SO WILL THE POPS. WILL INDICATE 50 POP AREA-WIDE WED WITH SCATTERED STORMS LINGERING INTO THE EVENING ALONG THE EAST COAST...LOWERING TO 40 PERCENT ACROSS CWA THU. MAX TEMPS AT OR SLIGHTLY ABOVE CLIMO WITH OFFSHORE FLOW GIVING WAY TO AFTERNOON SEA BREEZES. FRI...RIDGE LIFTS NORTH TO CWA AND STEERING FLOW BECOMES MORE SOUTHERLY. EAST COAST SEA BREEZE WILL PROGRESS INLAND BEYOND THE COASTAL COUNTIES AND WILL INDICATE SCATTERED DIURNAL POPS...HIGHEST OVER THE WESTERN HALF OF CWA. MAX TEMPS AGAIN NEAR TO SLIGHTLY ABOVE CLIMO AS AIRMASS QUICKLY HEATS UP PRIOR TO SEA BREEZE FORMATION. SAT-TUE...RIDGE CONTINUES TREK NORTHWARD...REACHING NORTHERN CWA SAT THEN MOVES N OF CWA BY SUNDAY. LIGHT STEERING FLOW SAT BECOMING LIGHT ONSHORE BY SUNDAY. WITH NEAR NORMAL LEVELS OF DEEP LAYER MOISTURE FOR MID AUGUST...WILL RETAIN CLIMO POPS...GENERALLY 30 PERCENT MOST OF THE REGION WITH 40 PERCENT OVER THE FAR INTERIOR AS EAST AND WEST COAST BREEZE BOUNDARIES COLLIDE. MAX TEMPS NEAR CLIMO. && .MARINE...NO HIGHLIGHTS. LIGHT SW/S FLOW LESS THAN 15 KT GRADUALLY BECOMES SE BY LATE WEEK OR EARLY WEEKEND. SEAS 3 FEET OR LESS...WITH LIKELIHOOD OF INCREASING EASTERLY SWELL FROM TC IRENE BY LATE WEEK. FOR NOW...HAVE INCREASED SEAS SLIGHTLY ABOVE GUIDANCE BEGINNING LATE FRIDAY...AND MAY NEED TO TREND HIGHER IN LATER FORECASTS DEPENDING ON EVOLUTION OF TC. && .AVIATION...SCATTERED IFR CONDITIONS MAINLY ALONG THE COAST THIS AFTERNOON AND EARLY EVENING AS THUNDERSTORMS AND SHOWERS MOVE EASTWARD FROM THE INTERIOR. WEATHER WILL START TO IMPROVE LATE EVENING AS STORMS DISSIPATE. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 90 74 90 / 30 60 30 40 MCO 74 89 76 92 / 20 60 20 40 MLB 75 90 75 90 / 30 60 30 50 VRB 74 90 74 90 / 30 50 30 30 && .MLB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WIMMER LONG TERM....SPRATT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1018 AM EDT TUE AUG 9 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 092000- COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER- INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE- ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE- 1018 AM EDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT: ...THUNDERSTORM IMPACT... THE WEST COAST SEA BREEZE BOUNDARY IS EXPECTED TO PUSH TO THE INTERIOR OF THE PENINSULA DURING THE EARLY TO MID AFTERNOON WITH SCATTERED LIGHTNING STORMS OCCURRING ALONG IT. A FEW STORMS ARE ALSO EXPECTED TO FORM ALONG THE EAST COAST SEA BREEZE AS IT PUSHES INLAND DURING THE EARLY AFTERNOON. NUMEROUS BOUNDARY INTERACTIONS ARE THEN EXPECTED THROUGH LATE AFTERNOON OVER THE EASTERN SIDE OF THE PENINSULA WHICH WILL LEAD TO AN INCREASE IN COVERAGE AND INTENSITY OF STORMS. A FEW STORMS WILL LIKELY BECOME STRONG AND PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES...LOCALLY HEAVY RAIN AND GUSTY WINDS FROM SEMINOLE COUNTY TO NORTH LAKE AND VOLUSIA COUNTIES. ...FLOOD IMPACT... STORM MOTION TO THE NORTH NORTHEAST AROUND 10 MPH SHOULD LIMIT RAINFALL AMOUNTS SOMEWHAT...BUT ISOLATED STRONG STORMS ARE EXPECTED TO PRODUCE DOWNPOURS AROUND 2 INCHES IN LESS THAN AN HOUR...WHICH WOULD RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS. LOCALLY HEAVY RAINS WILL ALSO AGGRAVATE STANDING WATER PROBLEMS IN FLOOD PRONE AREAS IN SOUTHWEST VOLUSIA COUNTY AND OTHER LOCATIONS THAT HAVE RECEIVED HEAVY RAIN RECENTLY. ...RIP CURRENT IMPACT... THERE IS A MODERATE RISK FROM RIP CURRENTS. BUOY DATA INDICATED OCCASIONAL LONG PERIOD SWELLS AND LIFEGUARDS HAVE REPORTED RESCUES FROM RIP CURRENTS THE PAST FEW DAYS. REMEMBER TO SWIM NEAR A LIFEGUARD. ...MARINE THUNDERSTORM GUST IMPACT... A FEW STRONG STORMS MOVING ACROSS THE COAST THIS AFTERNOON AND EARLY EVENING COULD PRODUCE WIND GUSTS AROUND 35 KNOTS. BOATERS SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER AND MONITOR WEATHER RADIO. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: COVERAGE OF AFTERNOON LIGHTNING STORMS IS EXPECTED TO BE GREATER THAN NORMAL AGAIN ON WEDNESDAY. A HIGH PRESSURE RIDGE BUILDING INTO CENTRAL FLORIDA LATE IN THE WEEK SHOULD GRADUALLY REDUCE COVERAGE...ESPECIALLY ALONG THE EAST COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. WIMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 401 PM EDT TUE AUG 9 2005 FLZ041-141-092045- COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY- 401 PM EDT TUE AUG 9 2005 ...STRONG STORM CAPABLE OF PRODUCING EXCESSIVE CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH OVER SOUTHWEST VOLUSIA COUNTY... AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER OSTEEN...MOVING NORTH NORTHEAST AT 10 MPH TOWARD DELTONA AND LAKE ASHBY. OTHER STRONG STORMS MAY DEVELOP OVER INTERIOR VOLUSIA COUNTY AS STORMS INTERACT WITH THE EAST COAST SEA BREEZE. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 444 PM EDT TUE AUG 9 2005 FLZ141-147-092130- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 444 PM EDT TUE AUG 9 2005 ...STRONG STORM CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES AND WIND GUSTS UP TO 50 MPH OVER NORTHERN BREVARD COUNTY AND VOLUSIA COUNTY... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 7 MILES SOUTHWEST OF EDGEWATER...MOVING NORTHEAST AT 10 MPH. OTHER STRONG STORMS ARE DEVELOPING OVER NORTHERN VOLUSIA COUNTY AS WELL AS NORTHERN BREVARD COUNTY. LOCATIONS IN THE PATH OF THE STORMS WHICH MAY EXPERIENCE STRONG WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING INCLUDE ORMAOND BEACH...DAYTONA BEACH...NEW SMYRNA BEACH...SCOTTSMOOR...MIMS AND TITUSVILLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. IT IS THE FIRST HAZARD TO ARRIVE AND THE LAST TO LEAVE. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 459 PM EDT TUE AUG 9 2005 FLZ047-054-092145- INDIAN RIVER-SOUTHERN BREVARD COUNTY- 459 PM EDT TUE AUG 9 2005 ...BOUNDARY COLLISION SPARKING STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER SOUTHERN BREVARD COUNTY AND INDIAN RIVER COUNTY... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STORMS CAPABLE OF PRODUCING FREQUENT AND DANGEROUS LIGHTNING STRIKES AND STRONG WIND GUSTS OVER PALM BAY...GRANT AND VALKARIA...MOVING NORTHEAST AT 5 MPH. ADDITIONAL STORMS ARE EXPECTED TO FIRE OVER INDIAN RIVER COUNTY NEAR FELLESMERE. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE PALM BAY...GRANT...MELBOURNE BEACH...FELLSMERE AND SEBASTIAN. KELLY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 515 PM EDT TUE AUG 9 2005 FLZ064-092145- MARTIN- 515 PM EDT TUE AUG 9 2005 ...STRONG STORM OVER EASTERN MARTIN COUNTY... AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING 10 MILES SOUTHWEST OF PALM CITY. THIS STORM WILL MOVE NORTH AT 10 MPH TOWARD NORTHEAST SECTIONS OF MARTIN COUNTY INCLUDING PALM CITY. IF STORMS APPROACH YOUR AREA...HEAD INDOORS...AWAY FROM WINDOWS. MRV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 549 PM EDT TUE AUG 9 2005 FLZ054-092215- INDIAN RIVER- 549 PM EDT TUE AUG 9 2005 ...STRONG STORM OVER EASTERN INDIAN RIVER COUNTY... AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO 45 TO 50 MPH OVER VERO LAKE ESTATES...MOVING SOUTH AT 10 MPH. THIS STORM WILL ALSO CONTAIN FREQUENT LIGHTNING AND VERY HEAVY RAIN. THE INTERSTATE 95 CORRIDOR IN SOUTHERN INDIAN RIVER COUNTY AND PARADISE PARK ARE IN THE PATH OF THIS STORM. IF STORMS APPROACH...HEAD INDOORS INTO A STURDY STRUCTURE. MRV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 603 PM EDT TUE AUG 9 2005 FLZ147-092245- NORTHERN BREVARD COUNTY- 603 PM EDT TUE AUG 9 2005 ...STRONG STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT TO EXCESSIVE LIGHTNING OVER NORTHERN BREVARD COUNTY... AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER TITUSVILLE...MOVING NORTHEAST AT 5 MPH. LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS INCLUDE KENNEDY SPACE CENTER AND MERRITT ISLAND WILDLIFE REFUGE. MARINERS OVER THE INDIAN RIVER LAGOON NEAR TITUSVILLE SHOULD AVOID THIS STORM. KELLY
The Melbourne radar (KMLB), 55 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472517, 5472518.